New Mexico, 2013Drought in New Mexico, April 1 to 30, 2013
April 1 to 30, 2013 · NWS EPZ · 17 events in 17 counties and zones
Most of Southern New Mexico started out the month in Moderate(D1) to Severe(D2) drought, but by the end of another dry month, most locations were in Extreme(D3) to Exceptional(D4) drought.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most of Southern New Mexico started out the month in Moderate(D1) to Severe(D2) drought, but by the end of another dry month, most locations were in Extreme(D3) to Exceptional(D4) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 2:41 PM MST, 9 hours 19 minutes earlier.
Area forecast discussion, Mar 31, 2:41 PM MST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
341 PM MDT SUN MAR 31 2013
.SYNOPSIS...
WARM WEATHER WILL CONTINUE THROUGH THE FIRST PART OF THE WORK
WEEK...WITH BREEZY AFTERNOONS IN STORE. STARTING TUESDAY EVENING...AN
UPPER LEVEL TROUGH AND COLD FRONT...WILL BRING COOLER WEATHER AND
CHANCES FOR MOUNTAIN SHOWERS MID WEEK. A RETURN TO WARM...DRY
WEATHER...IS EXPECTED LATER IN THE WEEK...AS HIGH PRESSURE ALOFT
MOVES OVER THE REGION.
&&
.DISCUSSION...
WATER VAPOR IMAGERY AS OF 3 PM INDICATES A WEAK UPPER LEVEL HIGH
PRESSURE RIDGE OVER THE REGION. TEMPORARY PRESENCE OF THIS
FEATURE...HAD RESULTED FROM WEAK WARM AIR ADVECTION IN WEST TO
SOUTHWEST FLOW ALOFT PRESENTLY OVER THE REGION. AT THIS TIME
...LEADING EDGE OF SATURDAY NIGHT'S BACK DOOR COLD FRONT WAS
NOTED AS FAR WEST AS THE TULAROSA BASIN AND NORTHEAST HUDSPETH
COUNTY. THIS IS SUBSTANTIATED WITH PRESENCE OF RELATIVELY HIGHER
DEW POINTS TO THE LOW 30S EAST OF THIS BOUNDARY...WITH ENHANCED
CUMULUS DEVELOPMENT IN VICINITY OF THE SACRAMENTO
MOUNTAINS.
WE WILL SEE ANOTHER DAY OF SUNNY AND WARM WEATHER WITH BREEZY WEST WINDS
MONDAY AND TUESDAY...BEFORE ANOTHER LOW PRESSURE TROUGH SENDS A
WEAK PACIFIC COLD FRONT ACROSS THE BORDERLAND LATER ON TUESDAY.
BOTH THE ECMWF AND GFS 12Z SOLUTIONS ARE IN GOOD AGREEMENT ON THE
TIMING AND TRACK OF THE TROUGH SOUTHEAST ACROSS THE FOUR CORNERS.
THIS FEATURE WILL CARRY A WEAK PACIFIC COLD ACROSS LATER TUESDAY
AFTERNOON. NOW FOR THE BACK DOOR COLD FRONT MID WEEK AND WHAT
EFFECT IT WILL HAVE ON OUR HIGHS WEDNESDAY. LARGE DIFFERENCES
REMAIN IN THE EXTENT OF ITS SOUTHWESTWARD SURGE BY WEDNESDAY
MORNING. GFS SOLUTION HOLDS THE FRONT BACK WELL EAST OF THE
RIO GRANDE...WHILE THE NAM REMAINS PERSISTENT IN MOVING THIS BOUNDARY
FURTHER WEST NEAR THE CONTINENTAL DIVIDE. HAVE OPTED TO GO WITH A
BLEND BETWEEN THE TWO...WITH A BIAS TOWARDS THE WARMER GFS
FORECAST HIGHS FOR WEDNESDAY. NW-SE TRACK OF UPPER LEVEL SYSTEM
FAVORS GREATER INFLUENCE FROM DEEP LAYER NW FLOW...WHICH WILL WORK
AGAINST FRONTAL MIGRATION SOUTHWESTWARD ACROSS OUR AREA WEDNESDAY MORNING.
BOUNDARY MAKES ANOTHER ATTEMPT TO MOVE ACROSS BY THURSDAY
MORNING...HOWEVER BY THEN THE AIRMASS BEHIND THE FRONT WILL BE SHALLOW.
GIVEN HIGHER SPRING SUN ANGLE...HIGHS THURSDAY WILL REBOUND A FEW DEGREES
AS A RESULT. THIS WILL BEGIN ANOTHER WARMING TRENT...WITH HIGH
PRESSURE ALOFT EXPECTED TO FOLLOW THROUGH THE END OF THE UPCOMING
WORK WEEK.
THE HIGH SHOULD MOVE OFF EARLY NEXT WEEKEND...AND OPEN US UP TO
STRENGTHENING SOUTHWEST FLOW ALOFT...WHERE A RETURN TO BREEZY AFTERNOONS
IS POSSIBLE.
&&
.AVIATION...VALID 01/00Z-02/00Z.
P6SM SKC-FEW120 THRU PD. GENERALLY WEST TO SW WINDS AOB 10KTS THRU
16Z...THEN BECOMING 250-270 AROUND 15-20G25KTS.
&&
.FIRE WEATHER...
WARM AND DRY CONDITIONS WILL CONTINUE THROUGH AT LEAST MONDAY WITH
ZONAL FLOW ALOFT AND WESTERLY WINDS AT THE SURFACE. MONDAY WILL SEE
AN INCREASE IN WINDS TO 10-20 MPH AND CONTINUE INTO TUESDAY. MINIMUM
RELATIVE HUMIDITIES WILL REMAIN BELOW 15 PERCENT THROUGH TUESDAY AS
WELL WITH A BACK DOOR COLD FRONT MOVING IN WEDNESDAY MORNING WHICH
WILL HELP TO COOL TEMPERATURES 5 TO 10 DEGREES AND RAISE MINIMUM
RELATIVE HUMIDITIES OUT OF THE SINGLE DIGITS. DRY...ZONAL PATTERN
WILL GET REESTABLISHED BY THE END OF THE WEEK WITH BREEZY TO WINDY
CONDITIONS POSSIBLE NEXT WEEKEND AHEAD OF A DIGGING WESTERN U.S.
STORM SYSTEM.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 53 84 55 76 45 / 0 0 0 0 0
SIERRA BLANCA 47 83 47 75 41 / 0 0 0 0 10
LAS CRUCES 46 82 45 74 42 / 0 0 0 0 0
ALAMOGORDO 47 82 47 74 42 / 0 0 0 10 10
CLOUDCROFT 35 60 36 52 28 / 10 10 0 10 30
TRUTH OR CONSEQUENCES 45 81 45 73 41 / 0 0 0 10 10
SILVER CITY 43 74 46 66 38 / 0 0 0 10 10
DEMING 43 82 44 74 40 / 0 0 0 0 0
LORDSBURG 44 82 45 74 41 / 0 0 0 0 0
WEST EL PASO METRO 51 84 53 76 42 / 0 0 0 0 0
DELL CITY 44 83 41 75 33 / 0 0 0 10 20
FORT HANCOCK 49 87 49 79 44 / 0 0 0 0 10
LOMA LINDA 44 79 46 71 40 / 0 0 0 0 10
FABENS 48 85 49 77 43 / 0 0 0 0 0
SANTA TERESA 48 83 49 75 41 / 0 0 0 0 0
WHITE SANDS HQ 54 82 51 74 47 / 0 0 0 0 0
JORNADA RANGE 39 82 39 74 33 / 0 0 0 0 0
HATCH 46 80 45 72 40 / 0 0 0 0 0
COLUMBUS 47 83 48 75 43 / 0 0 0 0 0
OROGRANDE 47 84 47 76 41 / 0 0 0 0 10
MAYHILL 39 70 39 62 29 / 10 10 0 20 30
MESCALERO 37 71 38 63 29 / 10 10 0 10 20
TIMBERON 38 70 40 62 30 / 10 10 0 10 30
WINSTON 38 67 41 62 34 / 10 0 0 10 20
HILLSBORO 41 77 44 69 39 / 0 0 0 10 10
SPACEPORT 44 80 45 72 39 / 0 0 0 10 10
LAKE ROBERTS 39 74 40 66 34 / 10 0 0 10 20
HURLEY 40 76 44 68 39 / 0 0 0 10 10
CLIFF 31 81 34 73 32 / 0 0 0 10 10
MULE CREEK 29 78 33 70 33 / 0 0 0 10 10
FAYWOOD 37 75 41 67 37 / 0 0 0 10 10
ANIMAS 43 81 43 73 40 / 0 0 0 0 0
HACHITA 42 82 43 74 36 / 0 0 0 0 0
ANTELOPE WELLS 44 83 46 75 40 / 0 0 0 0 0
CLOVERDALE 41 77 46 69 40 / 0 0 0 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
22/26
TRIPOLI/GRZYWACZ
Hazardous weather outlook, Mar 31, 5:08 AM MST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
608 AM MDT SUN MAR 31 2013
NMZ401>417-TXZ418>424-011215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
608 AM MDT SUN MAR 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT AND
APPROACHING STORM SYSTEM WILL BRING A CHANCE OF PRECIPITATION TO
THE AREA ON TUESDAY AND EARLY ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Upper Gila River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The zone went from Severe(D2) drought to Extreme(D3) drought on April 23rd. The Gila Hot Springs Cooperative Observer reported 0.19 inches of precipitation which was 0.25 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Most of the zone started out in Severe(D2) drought except the far south where it was in Moderate(D1) drought. On April 23rd, the entire zone was put into Extreme(D3) drought.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The far eastern areas of the zone started out in Severe(D2) drought while the remainder of the area was in Moderate(D1). On April 23rd, the entire zone was in Extreme(D3) drought. The Faywood Cooperative Observer reported just 0.04 inches of precipitation which was 0.17 inches below normal.
Drought, Southwest Desert/Lower Gila River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The southeast and northern portions of the zone started out in Severe(D2) drought with the remainder of the area in Moderate(D1) drought. On April 23rd, the entire zone was put into Extreme(D3) drought. No precipitation fell at the Redrock Cooperative Observer during the month which was 0.35 inches below normal.
Drought, Lowlands of the Bootheel
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The eastern portions of the zone started out in Severe(D2) drought and the western areas in Moderate(D1) drought. The entire zone was gradually placed into Extreme(D3) drought by April 23rd. The Cooperative Observer in Animas received no precipitation which was 0.20 inches below normal.
Drought, Uplands of the Bootheel
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The month started with the eastern areas of the zone in Severe(D2) drought and the western half in Moderate(D1) drought. By April 23rd, the entire zone was in Extreme(D3) drought.
Drought, Southwest Desert/Mimbres Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone started out in Severe(D2) drought and by April 23rd the zone was in Extreme(D3) drought. On April 30th, the northeast portion of the zone was put into Exceptional(D4) drought. The Deming Airport reported only a trace of precipitation which was 0.18 inches below normal.
Drought, Eastern Black Range Foothills
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought at the beginning of the month to Extreme(D3) drought on April 23rd. The Hillsboro Cooperative Observer reported 0.04 inches of precipitation which was 0.28 inches below normal.
Drought, Sierra County Lakes
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The zone started out being in Severe(D2) drought south and Extreme(D3) drought north. Gradually by the end of the month the entire zone was put into Exceptional(D4) drought. The Truth or Consequences ASOS recorded just a trace of precipitation which was 0.24 inches below normal.
Drought, Northern Dona Ana County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The zone gradually went from being in Severe(D2) drought to Exceptional(D4) drought by the end of the month. The Jornada Range Cooperative Observer reported no precipitation which was 0.21 inches below normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The month started out with Severe(D2) drought across the entire zone except the far southeast where it was Moderate(D1). By the end of the month, all areas were in Extreme(D3) drought except for the southeast which was in Severe(D2) drought. The Cooperative Observer at New Mexico State University reported no precipitation in April which was 0.22 inches below normal.
Drought, Central Tularosa Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
Extreme(D3) drought was occurring over the far northern areas at the beginning of the month while the remainder of the zone was in Severe(D2) drought. By the end of the month the western areas were in Exceptional(D4) drought and the eastern areas in Extreme(D3) drought. THe Cooperative Observer at the White Sands National Monument recorded no precipitation which was 0.30 inches below normal.
Drought, Southern Tularosa Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
THe month started out with Severe(D2) drought across the northern portions of the zone and Moderate(D1) drought south. At the end of the month, the northwestern areas were placed in Exceptional(D4) drought with Extreme(D3) drought over the remainder of the area. The Orogrande Cooperative Observer reported just a trace of precipitation which was 0.28 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The far northern portions of the zone were in Extreme(D3) drought through the month. The remainder of the zone went from Severe(D2) drought to Extreme(D3) drought on April 23rd. The Mountain Park Cooperative Observer reported just a trace of precipitation which was 0.59 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The far northern portions of the zone were in Extreme(D3) drought through the entire month. The remainder of the zone went from Severe(D2) drought to Extreme(D3) drought on April 23rd. The Cooperative Observer at Cloudcroft reported 0.49 inches of precipitation which was 0.34 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The far northern portions of the zone were in Extreme(D3) drought through the month. The remainder of the zone went from Severe(D2) drought to Extreme(D3) drought on April 23rd.
Drought, Otero Mesa
- When
- April 1, 12:00 AM MST to 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought was affecting all but the far southwest portion of the zone at the beginning of the month. by the end of the month, most locations were in Extreme(D3) drought except the far south which was in Severe(D2) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2013$207 million · 20 events
- Drought in Oklahoma, April 1 to 30, 2013$60 million · 3 events
- Drought in Texas, April 1 to 30, 2013$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2013$108,000 · 35 events
- Flooding in North Dakota, April 1 to 30, 2013$370,000 · 2 events
- Tornado and Hail in Texas, April 1, 2013$18,000 · EF1 · 19 events
- Drought in Oklahoma, April 1 to 30, 201348 events
- Drought in New Mexico, April 1 to 30, 201340 events
- Drought in Texas, April 1 to 30, 201332 events
- Drought in Nebraska, April 1 to 30, 201330 events
- Drought in Nebraska, April 1 to 30, 201328 events
- Drought in Kansas, April 1 to 30, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443467, 443468, 443469, 443470, 443471, 443472, 443473, 443474, 443475, 443476, 443478, 443479, 443480, 443481, 443482, 443483, 443484.